Colorado, 2005

Hail in Colorado, June 20, 2005

June 20, 2005 · NWS BOU · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 1:30 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 20, 1:30 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 20 2005

.SHORT TERM...ISOLD CONVECTION IS UNDERWAY OVER THE MTNS AND
SOUTHERN FOOTHILLS ATTM WITH VERY SLOW PROPAGATION OF STORMS.
SEVERAL BOUNDARIES ARE JUST AWAITING ACROSS ELBERT AND NORTHERN
LINCOLN COUNTIES AND ALSO STRETCHING ACROSS THE FAR NERN CORNER OF
THE STATE. SURFACE WIND FIELDS ARE QUITE WEAK WITH A MORE PROMINENT
SERLY FLOW ACROSS FAR EASTERN CO.  CAPES VALUES IN THE 1500-2000J/KG
PER ACARS/LAPS DATA OVER THE FRONT RANGE WITH CAPES 3000-5000J/KG
OVER THE FAR NERN CORNER. STILL A WAYS TO GO TO BREAK THE CAP ACROSS
THE FAR EAST BUT SEVERAL FACTORS MAY LEAD TO STORMS TO DEVELOP OVER
THE FAR NE AS WELL. THERE IS A SIGNIFICANT OUTFLOW BOUNDARY MOVING
INTO NW NEBRASKA WHICH NAM IS GENERATING A MCS ACROSS WRN KS
OVERNIGHT. THIS DOES NOT SEEM TOO FAR OFF THE MARK GIVEN LOCATION OF
ABOVE SURGE. WITH A BOUNDARY ALREADY LOCATED OVER THIS AREA AND
DEWPOINTS IN THE UPPER 60S EXPECT SOME STORMS TO DEVELOP THERE AS
WELL. 12Z LBF SOUNDING ALSO SHOWED OVER 5000J/KG OF CAPE WITH A
94/68 AND SFC PARAMETERS ARE ALREADY CLOSE TO THAT. WITH THE
BOUNDARY HEADED TOWARDS THE CORNER...EXPECT THIS WOULD BE SUFFICIENT
TO GET STORMS GOING UP THAT WAY. PROFILER AND VAD WINDS INDICATING
QUITE WEAK MID LVL FLOW ALLOWING STORM MOTIONS UNDER 5KT. POTENTIAL
FOR SOME LOCAL FLOODING WITH VERY SLOW MOVEMENT OF STORMS WILL BE
THE MAIN CONCERN THRU THIS EVENING...EPS OVER FLOOD PRONE AREAS.
DESPITE THE WEAK MID LVL WINDS...THE STRONG CAPES WOULD BE AMPLE FOR
A FEW SEVERE STORMS WITH HAIL UP TO AN INCH IN DIAMETER IN/AROUND
THE FRONT RANGE. OVER THE FAR NERN CORNER. THE HAIL MAY GET BIGGER
WITH THE HUGE CAPES. MAY BE SOME STRATUS/FOG AS WELL ON THE EASTERN
PLAINS BY TUE AM. AT THIS TIME WONT PUT IT AS FAR WEST AS DENVER
BUT NAM INDICATES THERE IS A POSSIBILITY.

EXPECT A SIMILAR REPEAT OF WEATHER FOR TUESDAY WITH LOW LVL MSTR
REMAINING IN PLACE ESPECIALLY IF MCS DOES DEVELOP AND MORE MSTR
FEEDS INTO NERN CO FROM KANSAS. FCST SOUNDINGS FOR TUE AFTN STILL
SHOWING BIG CAPE VALES IN THE 2000-3000J/KG RANGE WITH DEWPOINTS IN
THE MID 50S AND 60S. THE FAR NERN CORNER MAY BE TOO CAPPED SO WILL
KEEP ZERO POPS DURING THE DAY TIME THERE.  TEMPS WILL BE SIMILAR
AGAIN ON TUESDAY.

.LONG TERM...HOT UPR RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKY
MTN REGION KEEPS ITS GRASP ON NERN COLORADO AT LEAST THROUGH
MID-WEEK WITH THE MODELS INDICATING A 597 H5 HT OVER NERN CORNER OF
COLORADO ON WEDNESDAY. CONSEQUENTLY TEMPERATURES ALOFT AT THEIR
WARMEST WEDNESDAY WITH 700 MB TEMPS AROUND 17C...EQUATES TO
AFTERNOON SFC TEMPS RANGING FROM THE LOWER/MID 90S ALONG THE FRONT
RANGE TO THE UPPER 90S OUT NEAR THE NEBRASKA BORDER. UNSEASONABLY
WARM TEMPS NOT THE ONLY WEATHER OF INTEREST. CIRCULATION AROUND THIS
UPPER RIDGE WILL CONTINUE TO ADVECT SUBTROPICAL MOISTURE NWRD
ACROSS THE FCST AREA. INITIALLY THE VERY WARM AIR ALOFT WILL HINDER
CONVECTIVE INITIATION ON THE PLAINS...BUT STEEP LAPSES RATES AND
WIND BOUNDARIES MOVING OFF THE FOOTHILLS SHOULD BE ENOUGH TO PRODUCE
A FEW LATE AFTERNOON AND EVENING THUNDERSTORMS BOTH WEDNESDAY AND
THURSDAY. CHANCES LOOK BETTER IN THE MOUNTAINS AND FOOTHILLS...
PARTICULARLY WEDNESDAY WHEN BOTH THE ETA/NAM AND GFS SHOW SOME
COOLING/DESTABILIZATION AT MID-LEVELS WITH A SHORT WAVE TROUGH
ROUNDING THE TOP OF THE UPPER RIDGE. FOLLOWED THE LEAD OF THE GJT
WFO AND BUMP POPS UP TO SCATTERED COVERAGE IN THE MTN ZONES ON
WEDNESDAY.

LATER IN THE WEEK...MODELS SHOW THE UPPER RIDGE OVER COLORADO
WEAKENING AS MIGRATES SLOWLY EASTWARD OVER THE CENTRAL GREAT PLAINS.
THIS EASTWARD SHIFT IN THE RIDGE APPEARS TO OPEN THE DOOR TO A
SERIES OF WEAK SHORTWAVES EJECTING FROM THE BOTTOM OF THE STATIONARY
WEST COAST LONGWAVE TROUGH. FOR THAT REASON WILL KEEP AT LEAST A
SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THE FORECAST
THROUGH SUNDAY. TEMPERATURES THROUGH THE EXTENDED PERIOD EXPECTED TO
REMAIN 5 TO 10 DEGS F ABOVE NORMAL FOR THE DATE. ALTHOUGH SHOULD WE
SEE MORE CLOUD COVER/PCPN THAN EXPECTED...MAY SEE DAYTIME TEMPS
RETURNING TO NEAR NORMAL.

&&

.BOU...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 10:08 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT MON JUN 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...FOOTHILLS
AND HIGHER PORTIONS OF THE PALMER DIVIDE EARLY THIS AFTERNOON...THEN
SLOWLY SPREADING ONTO THE NEARBY EASTERN PLAINS AFTER 3 PM. THE
STORMS COULD PRODUCE HEAVY RAIN AND WIND GUSTS TO 50 MPH. DUE TO THE
VERY SLOW STORM MOTIONS TODAY...HEAVY RAIN IN A SHORT PERIOD OF TIME
COULD RESULT IN LOCAL FLOODING. OUTFLOW BOUNDARIES FROM THE INITIAL
STORMS WILL EVENTUALLY RESULT IN ADDITIONAL ACTIVITY FURTHER EAST ON
THE PLAINS BY EARLY THIS EVENING.

EVEN THOUGH THE WIND SHEAR IN THE ATMOSPHERE IS WEAK...THERE IS
ENOUGH INSTABILITY TO GENERATE A FEW SEVERE STORMS WITH HAIL UP TO
AN INCH IN DIAMETER AND STRONG WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SUNDAY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS. ALTHOUGH THE
PASSAGE OF A WEAK COLD FRONT ON TUESDAY MAY PROVIDE ENOUGH
LIFT...LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE A FEW SEVERE
THUNDERSTORMS ON THE NORTHEAST PLAINS. LIGHTNING...STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON FOR THE
HAIL POTENTIAL AND HEAVY RAIN. HEAVY RAINFALL REPORTS AND ANY
FLOODING WILL BE APPRECIATED.

ENTREKIN/BAKER

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Douglas

When
June 20, 2:37 PM MST
Where
Douglas County, 3 mi SE of Larkspur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -102.300

Hail, Douglas

When
June 20, 3:15 PM MST
Where
Douglas County, 4 mi SSE of Sedalia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -102.517

Hail, Douglas

When
June 20, 3:40 PM MST
Where
Douglas County, Greenland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -104.850

Hail, Phillips

When
June 20, 6:58 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -104.933

Hail, Phillips

When
June 20, 8:06 PM MST
Where
Phillips County, 1 mi N of Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -104.833

Hail, Sedgwick

When
June 20, 8:10 PM MST
Where
Sedgwick County, 8 mi S of Sedgwick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.300

Hail, Phillips

When
June 20, 8:10 PM MST
Where
Phillips County, Holyoke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462396, 5462395, 5462822, 5462821, 5462820, 5462818, 5462819.